H 2 Peierls substitution for magnetic Bloch bands

Auteurs : Teufel, Stefan (Auteur de la Conférence)
CIRM (Editeur )

Loading the player...
band spectrum magnetic Bloch bands Peierls substitution mathematical litterature definition of the Hamiltonian slowly varying potentials magnetic translation flux condition Bloch Floquet transformation fiber Hamiltonian band functions band subspaces gap condition almost invariant subspaces Bloch bundles theorem : Peierls substitution for magnetic Bloch bands : main result geometric Weyl calculus Hofstadter model for non-zero Chern numbers colored Hofstadter butterflies

Résumé : We consider the one-particle Schrödinger operator in two dimensions with a periodic potential and a strong constant magnetic field perturbed by slowly varying non-periodic scalar and vector potentials, $\phi(\varepsilon x)$ and $A(\varepsilon x)$ , for $\epsilon\ll 1$ . For each isolated family of magnetic Bloch bands we derive an effective Hamiltonian that is unitarily equivalent to the restriction of the Schrödinger operator to a corresponding almost invariant subspace. At leading order, our effective Hamiltonian can be interpreted as the Peierls substitution Hamiltonian widely used in physics for non-magnetic Bloch bands. However, while for non-magnetic Bloch bands the corresponding result is well understood, both on a heuristic and on a rigorous level, for magnetic Bloch bands it is not clear how to even define a Peierls substitution Hamiltonian beyond a formal expression. The source of the difficulty is a topological obstruction: In contrast to the non-magnetic case, magnetic Bloch bundles are generically not trivializable. As a consequence, Peierls substitution Hamiltonians for magnetic Bloch bands turn out to be pseudodifferential operators acting on sections of non-trivial vector bundles over a two-torus, the reduced Brillouin zone. As an application of our results we construct a family of canonical one-band Hamiltonians $H_{\theta=0}$ for magnetic Bloch bands with Chern number $\theta\in\mathbb{Z}$ that generalizes the Hofstadter model $H_{\theta=0}$ for a single non-magnetic Bloch band. It turns out that the spectrum of $H_\theta$ is independent of $\theta$ and thus agrees with the Hofstadter spectrum depicted in his famous (black and white) butterfly. However, the resulting Chern numbers of subbands, corresponding to Hall conductivities, depend on $\theta$ , and thus the models lead to different colored butterflies.
This is joint work with Silvia Freund.

Codes MSC :
81Q20 - Semi-classical techniques in quantum theory, including WKB and Maslov methods
81V10 - "Electromagnetic interaction; quantum electrodynamics"
82D20 - Solids

    Informations sur la Vidéo

    Langue : Anglais
    Date de publication : 30/06/14
    Date de captation : 10/06/14
    Collection : Research talks ; Mathematical Physics
    Format : QuickTime (.mov) Durée : 00:55:03
    Domaine : Mathematical Physics
    Audience : Chercheurs ; Doctorants , Post - Doctorants
    Download : https://videos.cirm-math.fr/2014-06-10_Teufel.mp4

Informations sur la rencontre

Nom de la rencontre : Spectral days / Journées méthodes spectrales
Organisateurs de la rencontre : Barbaroux, Jean-Marie ; Germinet, François ; Joye, Alain ; Warzel, Simone
Dates : 09/06/14 - 13/06/14
Année de la rencontre : 2014
URL Congrès : http://barbarou.univ-tln.fr/spectraldays/sd.html

Citation Data

DOI : 10.24350/CIRM.V.18502703
Cite this video as: Teufel, Stefan (2014). Peierls substitution for magnetic Bloch bands. CIRM. Audiovisual resource. doi:10.24350/CIRM.V.18502703
URI : http://dx.doi.org/10.24350/CIRM.V.18502703


  • J. Asch, H. Over, R. Seiler. Magnetic Bloch analysis and Bochner Laplacians. J. Geom. Phys. 13, 275–288, 1994 - http://dx.doi.org/10.1016/0393-0440(94)90035-3

  • A. Avila and S. Jitomirskaya. Solving the Ten Martini Problem. Lecture Notes in Physics 690, pages 5–16, 2006 - https://zbmath.org/?q=an:1166.47303

  • J. Bellissard. C*-algebras in solid state physics. 2D electrons in a uniform magnetic field. Volume II of Operator algebras and applications, University Press, 1988 - https://www.zbmath.org/?q=an:0677.46055

  • J. Bellissard, A. van Elst, and H. Schulz-Baldes. The Noncommutative Geometry of the Quantum Hall-Effect. Journal of Mathematical Physics, 35(10):5373–5451, 1994 - http://dx.doi.org/10.1063/1.530758

  • J. Bellissard, C. Kreft, and R. Seiler. Analysis of the spectrum of a particle on a triangular lattice with two magnetic fluxes by algebraic and numerical methods. Journal of Physics A: Mathematical and General 24(10):2329, 1991 - http://dx.doi.org/10.1088/0305-4470/24/10/019

  • E. I. Blount. Formalisms of band theory. Solid State Physics 13, Academic Press, New York, 305–373, 1962 - http://dx.doi.org/10.1016/s0081-1947(08)60459-2

  • V. Buslaev. Semiclassical approximation for equations with periodic coefficients. Russ. Math. Surveys 42, 97–125 (1987) - http://dx.doi.org/10.1070/RM1987v042n06ABEH001502

  • G. De Nittis. Hunting colored (quantum) butterflies: a geometric derivation of the TKNN-equations. PhD thesis, SISSA, Trieste, Italy, 2010 -

  • G. De Nittis and M. Lein. Applications of magnetic PsiDO techniques to SAPT. Rev. Math. Phys., 23:233–260, 2011 - http://arxiv.org/abs/1006.3103v4

  • G. De Nittis and G. Panati. Effective models for conductance in magnetic fields: derivation of Harper and Hofstadter models. Preprint, 2010 - http://arxiv.org/abs/1007.4786

  • M. Dimassi, J.-C. Guillot, and J. Ralston. On Effective hamiltonians for adiabatic perturbations of magnetic Schrödinger operators. Asymptotic Analysis, 40, 137– 146, 2004 - https://www.zbmath.org/?q=an:1130.81344

  • B. A. Dubrovin and S. P. Novikov. Ground states in a periodic field. Magnetic Bloch functions and vector bundles. Soviet Math. Dokl, volume 22, pages 240– 244, 1980 - https://www.zbmath.org/?q=an:0489.46055

  • Ground states of a two-dimensional electron in a periodic field. Soviet Physics JETF, 52: 511–516, 1980 -

  • M. Dimassi and J. Sjöstrand. Spectral asymptotics in the semiclassical limit, volume 268 of London Mathematical Society Lecture Note Series. Cambridge univer- sity Press, Cambridge, 1999 -

  • S. Freund. Effective Hamiltonians for magnetic Bloch bands. PhD thesis, Universität Tübingen, 2013 -

  • O. Gat and J. Avron. Semiclassical Analysis and Magnetization of the Hofstadter Model, Phys. Rev. Let. 91, 186801, 2003 - http://dx.doi.org/10.1103/physrevlett.91.186801

  • O. Gat and J. Avron. Magnetic fingerprints of fractal spectra and the duality of Hofstadter models, New J. Phys. 44, 44.1–44.8, 2003 - http://dx.doi.org/10.1088/1367-2630/5/1/344

  • C. Gérard, A. Martinez and J. Sjöstrand. A Mathematical Approach to the Effective Hamiltonian in Perturbed Periodic Problems. Commun. Math. Phys. 142, 217– 244, 1991 - http://dx.doi.org/10.1007/bf02102061

  • C. Gérard and F. Nier. Scattering Theory for the Perturbations of Periodic Schrödinger Operators. J. Math. Kyoto Univ., 38(4):595–634, 1998 - https://zbmath.org/?q=an:0934.35111

  • V. Geyler, and I. Popov. Group-theoretical analysis of lattice Hamiltonians with a magnetic field. Physics Letters A 201, 359–364, 1995 - https://zbmath.org/?q=an:1020.82522

  • J. Guillot, J. Ralston, and E. Trubowitz. Semiclassical asymptotics in solid state physics. Commun. Math. Phys. 116, 401–415, 1988 - http://dx.doi.org/10.1007/bf01229201

  • S. Hansen Rayleigh-type surface quasimodes in general linear elasticity. preprint, 2010 - http://arxiv.org/abs/1008.2930v2

  • B. Helffer and J. Sjöstrand. Analyse semiclassique pour l'equation de Harper II. Mémoires de la S.M.F. 40, 1990 - https://www.zbmath.org/?q=an:0714.34131

  • B. Helffer and J. Sjöstrand. On diamagnetism and de Haas-van Alphen effect. Ann. I. Henri Poincaré. Physique Théorique 52, 303–375, 1990 - https://www.zbmath.org/?q=an:0715.35070

  • D. R. Hofstadter. Energy levels and wave functions of Bloch electrons in rational and irrational magnetic fields. Phys. Rev. B, 14(6):2239–2249, 1976 - http://dx.doi.org/10.1103/physrevb.14.2239

  • L. Hörmander. The Analysis of Partial Differential Operators III. Grundlehren der mathematischen Wissenschaften. Springer, 1985 - https://www.zbmath.org/?q=an:0601.35001

  • F. Hövermann, H. Spohn, and S. Teufel. Semiclassical limit for the Schrödinger equation with a short scale periodic potential. Commun. Math. Phys. 215, 609– 629, 2001 - http://dx.doi.org/10.1007/s002200000314

  • A. Martinez and V. Sordoni. A general reduction scheme for the time-dependent Born-Oppenheimer approximation. C. R. Math. Acad. Sci. Paris 334 185–188, 2002 - https://zbmath.org/?q=an:1079.81524

  • G. Nenciu. Dynamics of Band Electrons in Electric and Magnetic-Fields - Rigorous Justification of the Effective-Hamiltonians. Reviews of Modern Physics 63, 91–128, 1991 - http://dx.doi.org/10.1103/revmodphys.63.91

  • G. Nenciu. On asymptotic perturbation theory for quantum mechanics: almost invariant subspaces and gauge invariant magnetic perturbation theory. Journal of Mathematical Physics, 43:1273, 2002 - http://dx.doi.org/10.1063/1.1408281

  • G. Nenciu and V. Sordoni. Semiclassical limit for multistate Klein-Gordon systems: Almost invariant subspaces, and scattering theory. J. Math. Phys., 45(9):3676– 3696, 2004 - http://dx.doi.org/10.1063/1.1782279

  • S. P. Novikov. Magnetic Bloch functions and vector bundles. Typical dispersion laws and their quantum numbers. Soviet Math. Dokl, volume 23, pages 298–303, 1981 - https://www.zbmath.org/?q=an:0483.46054

  • D. Osadchy and J. E. Avron. Hofstadter butterfly as quantum phase diagram. J. Math. Phys. 42, 5665–567, 2001 - http://dx.doi.org/10.1063/1.1412464

  • G. Panati. Triviality of Bloch and Bloch-Dirac bundles. Ann. Henri Poincaré 8, 995–1011, 2007 - http://dx.doi.org/10.1007/s00023-007-0326-8

  • G. Panati, H. Spohn, and S. Teufel. Space-adiabatic perturbation theory. Adv. Theor. Math. Phys., 7, 145–204, 2003 - http://arxiv.org/abs/math-ph/0201055v3

  • G. Panati, H. Spohn, and S. Teufel. Effective dynamics for Bloch electrons: Peierls substitution and beyond. Comm. Math. Phys. 242, 547–578, 2003 - http://dx.doi.org/10.1007/s00220-003-0950-1

  • R. Peierls. Zur Theorie des Diamagnetismus von Leitungselektronen. Z. Phys. 80, 763–791, 1933 - http://dx.doi.org/10.1007/bf01342591

  • M. J. Pflaum. A deformation-theoretical approach to weyl quantization on riemannian manifolds. Lett. Math. Phys., 45:277–294, 1998 - https://www.zbmath.org/?q=an:0995.53057

  • M. J. Pflaum. The normal symbol on riemannian manifolds. New York Journal of Mathematics, 4:97–125, 1998 - https://www.zbmath.org/?q=an:0903.35099

  • R. Rammal, and J. Bellissard. An algebraic semi-classical approach to Bloch elec- trons in a magnetic field. Journal de Physique 51, 1803–1830, 1990 - http://dx.doi.org/10.1051/jphys:0199000510170180300

  • Y. Safarov. Pseudodifferential operators and linear connections. Proceedings of the London Mathematical Society, 3:379–416, 1998 - https://www.zbmath.org/?q=an:0872.35140

  • H. Schulz-Baldes and S. Teufel. Orbital polarization and magnetization for inde- pendent particles in disordered media. Commun. Math. Phys. 319, 649–681, 2013 - http://dx.doi.org/10.1007/s00220-012-1639-0

  • V. A. Sharafutdinov. Geometric symbol calculus for pseudodifferential operators. I. [Translation of Mat. Tr. 7, 159–206, 2004]. Siberian Adv. Math. 15, 81–125, 2005 - https://www.zbmath.org/?q=an:1081.58016

  • V. A. Sharafutdinov. Geometric symbol calculus for pseudodifferential operators. II. [Translation of Mat. Tr. 8, 176–201, 2005]. Siberian Adv. Math. 15, 71–95, 2005 - https://www.zbmath.org/?q=an:1082.58025

  • H.-M. Stiepan. Adiabatic perturbation theory for Magnetic Bloch Bands. PhD thesis, Universität Tübingen, 2011 -

  • H.-M. Stiepan and S. Teufel. Semiclassical approximations for Hamiltonians with operator-valued symbols. Commun. Math. Phys. 320, 821–849, 2013 - http://dx.doi.org/10.1007/s00220-012-1650-5

  • G. Sundaram and Q. Niu. Wave-packet dynamics in slowly perturbed crystals, gradient corrections and Berry-phase effects. Phys. Rev. B, 59, 14195–14925, 1999 - http://dx.doi.org/10.1103/physrevb.59.14915

  • S. Teufel. Adiabatic Perturbation Theory in Quantum Dynamics. Lecture Notes in Mathematics Vol. 1821, Springer-Verlag, Berlin, 2003 - https://www.zbmath.org/?q=an:1053.81003

  • S. Teufel. Semiclassical approximations for adiabatic slow-fast systems. Europhysics Letters 98, 50003, 2012 - http://dx.doi.org/10.1209/0295-5075/98/50003

  • D. J. Thouless, M. Kohmoto, M. P. Nightingale and M. Den Nijs. Quantized Hall conductance in a two-dimensional periodic potential Phys. Rev. Lett., 49(6):405– 408, 1982 - http://dx.doi.org/10.1103/physrevlett.49.405

  • H. Widom. Families of pseudodifferential operators. Topics in Functional Analysis (I. Gohberg and M. Kac, eds.), Academic Press, New York, pp. 345–395, 1978 -

  • H. Widom. A complete symbolic calculus for pseudodifferential operators. Bull. Sci. Math. (2)104, 19–63, 1980 - https://www.zbmath.org/?q=an:0434.35092

  • D. Xiao, M. C. Chang, Q. Niu, Berry phase effects on electronic properties, Rev. Mod. Phys. 82, 1959–2007, 2010 - http://dx.doi.org/10.1103/revmodphys.82.1959

  • J. Zak. Dynamics of electrons in solids in external fields. Phys. Rev., 168:686-695, 1968 - http://dx.doi.org/10.1103/physrev.168.686

  • J. Zak. Effective Hamiltonians and magnetic energy bands? Physics Letters A 117, 367–371, 1986 - http://dx.doi.org/10.1016/0375-9601(86)90683-3

  • J. Zak. Exact symmetry of approximate effective Hamiltonians Phys. Rev. Lett. 67, 2565–2568, 1981 -

Titres de périodiques et e-books électroniques (Depuis le CIRM)

Ressources Electroniques

Books & Print journals

Recherche avancée